Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Springfield, MO

October 13, 202231 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Oct 13, 2022, 2:36 PM CDT for 31 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 2:36 PM CDT (19:36 UTC)
In effect from
Oct 14, 2022, 12:00 PM CDT
Expired
Oct 14, 2022, 7:39 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 34 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS83 KSGF 131936
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
Issued by National Weather Service St Louis MO
236 PM CDT Thu Oct 13 2022

...Red Flag Warning Continues Until This Evening, Another Red Flag
Warning for Friday...

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-140345-
/O.UPG.KSGF.FW.A.0001.221014T1700Z-221015T0100Z/
/O.NEW.KSGF.FW.W.0005.221014T1700Z-221015T0100Z/
/O.CON.KSGF.FW.W.0004.000000T0000Z-221014T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
236 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
055, 056, 057, 058, 066, 067, 068, 069, 070, 071, 073, 077, 078,
079, 080, 081, 082, 088, 089, 090, 091, 092, 093, 094, 095, 096,
097, 097, 101, 101, 102, 103, 104, AND 105......RED FLAG WARNING
IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR LOW HUMIDITY AND GUSTY
WINDS FOR FIRE WEATHER ZONES 055, 056, 057, 058, 066, 067, 068, 
069, 070, 071, 073, 077, 078, 079, 080, 081, 082, 088, 089, 090, 
091, 092, 093, 094, 095, 096, 097, 097, 101, 101, 102, 103, 104, 
AND 105...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Kansas...Fire weather zones 073, 097, and 
  101. In Missouri...Fire weather zones 055, 056, 057, 058, 066, 
  067, 068, 069, 070, 071, 077, 078, 079, 080, 081, 082, 088, 
  089, 090, 091, 092, 093, 094, 095, 096, 097, 101, 102, 103, 
  104, and 105. 

* WIND...Northwest winds of 15 to 25 mph with gusts of 25 to 35 
 mph.

* HUMIDITY...15 to 25 percent.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WFO SGF
4 follow-up statements
783 
WWUS83 KSGF 140058
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
758 PM CDT Thu Oct 13 2022

...Red Flag Warning for Friday...

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-140900-
/O.EXP.KSGF.FW.W.0004.000000T0000Z-221014T0100Z/
/O.CON.KSGF.FW.W.0005.221014T1700Z-221015T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
758 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...

...TODAY'S RED FLAG WARNING WILL EXPIRE AT 8 PM CDT...


* AFFECTED AREA...Southeast Kansas, southwest and central
  Missouri. 

* WIND...For Friday west to southwest winds of 15 to 25 mph with 
  gusts of 25 to 35 mph.

* HUMIDITY...15 to 25 percent.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
547 
WWUS83 KSGF 140758
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
258 AM CDT Fri Oct 14 2022

...Red Flag Warning for Friday...

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-150100-
/O.CON.KSGF.FW.W.0005.221014T1700Z-221015T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
258 AM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY LEVELS AND GUSTY WIND FOR 
FIRE WEATHER ZONES 055, 056, 057, 058, 066, 067, 068, 069, 070, 
071, 073, 077, 078, 079, 080, 081, 082, 088, 089, 090, 091, 092, 
093, 094, 095, 096, 097, 097, 101, 101, 102, 103, 104, AND 105...

* AFFECTED AREA...Southeast Kansas, southwest and central 
  Missouri. 

* WIND...For Friday west to southwest winds of 15 to 25 mph 
 with gusts of 25 to 35 mph. 

* HUMIDITY...15 to 25 percent.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...Any fires that develop will likely spread rapidly. 
 Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lindenberg
773 
WWUS83 KSGF 141735
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1235 PM CDT Fri Oct 14 2022

...Red Flag Warning Continues into Early this Evening...

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-150100-
/O.CON.KSGF.FW.W.0005.000000T0000Z-221015T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
1235 PM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY LEVELS AND GUSTY WIND FOR FIRE WEATHER
ZONES 055, 056, 057, 058, 066, 067, 068, 069, 070, 071, 073, 077,
078, 079, 080, 081, 082, 088, 089, 090, 091, 092, 093, 094, 095,
096, 097, 097, 101, 101, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 096 Douglas, Fire Weather Zone 097 Crawford, 
  Fire Weather Zone 097 Howell, Fire Weather Zone 101 Cherokee, 
  Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry, 
  Fire Weather Zone 103 Stone, Fire Weather Zone 104 Taney and 
  Fire Weather Zone 105 Ozark.

* WIND...West to southwest winds of 15 to 25 mph with gusts of 25
  to 35 mph into early evening. Winds will quickly decrease by 
  mid evening and shift to the north.

* HUMIDITY...15 to 25 percent.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...Any fires that start will spread rapidly. Outdoor
  burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
546 
WWUS83 KSGF 150039
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
739 PM CDT Fri Oct 14 2022

...Red Flag Warning is Cancelled...

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-150145-
/O.CAN.KSGF.FW.W.0005.000000T0000Z-221015T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
739 PM CDT Fri Oct 14 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 055, 056,
057, 058, 066, 067, 068, 069, 070, 071, 073, 077, 078, 079, 080, 
081, 082, 088, 089, 090, 091, 092, 093, 094, 095, 096, 097, 097, 
101, 101, 102, 103, 104, AND 105...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

The threat for wild fires from gusty winds and low humidity is 
rapidly decreasing as a cold front moves into the area.

$$

Terry

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:26 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 13, 12:26 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
Issued by National Weather Service St Louis MO
1226 PM CDT Thu Oct 13 2022

Key Messages:

1. Critical fire weather today and elevated to significant fire
weather conditions again on Friday with gusty winds and low
relative humidity.

2. Widespread frost/freeze likely early to middle of next week.

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Thu Oct 13 2022

Red Flag Warning today for the entire area with critical fire
weather conditions. Ongoing drought conditions, very dry air mass
in place today with relative humidity levels dipping into the
teens to low 20s during the afternoon and strong gusty winds
expected with some 30 to 35 mph gusts possible. The red flag
conditions will start by around midday and continue into the mid
evening hours. Humidity levels should recover into the 60 to 70 percent
range overnight, but wind gusts of 20 to 25 mph will still
continue during the night.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT Thu Oct 13 2022

Friday we could see some mid to upper 70 temperatures duringn the
afternoon with continued gusty winds up to 30 mph possible.
Afternoon RH values will once again dip into the lower to mid 20
percent. This will bring about more elevated to significant fire
weather conditions on Friday. Not going with any headlines for
Friday at this time, but we may be needed another Red Flag Warning
for Friday if these conditions still look good on future model
runs.

Friday Night into Saturday Night: We get a front that moves
through with some increase in moisture. Some low pops, mainly
across the southern half to third of our CWA. Fairly low QPF
totals during the period, with generally a half inch or less
expected.

Behind that, we get back into a drier pattern again through the
remainder of the 7 day period with a much cooler air mass moving
into the area at the beginning of the next work week. This will
bring some frost and sub freezingn temperatures to the area over
the beginning of next work week, with highs mainly in the 50s for
Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Oct 13 2022

The main item of concern are the strong northwest winds and gusts
that will persist through the afternoon and into the early
evening. With sunset, gusts will begin to subside but sustained
winds will stay elevated. Winds will back from the west to out of
the southwest through the evening. Another day of gusty winds is
expected areawide tomorrow, though the sustained winds will likely
not be as high as they are today.

&&

.FIRE WEATHER...
Issued at 244 PM CDT Wed Oct 12 2022

Today: Red Flag conditions today with gusty winds of 30 to 35
mph, afternoon RH values in the teens to low 20s and drought
conditions continuing over the area.

Friday: Tonight will see poor RH recovery leading into another
dry day on Friday. Overall similar conditions are expected to
today, but winds look a few mph weaker. Current forecast calls
for 20-25% minimum RH and winds of 10-20 mph with gusts of 20-30
mph. This time frame will be solidly an elevated fire danger day,
with borderline critical conditions. Fire behavior and conditions
today may sway how headline decisions are made for Friday, so
stay tuned.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 8 PM CDT this evening for MOZ055>058-
     066>071-077>082-088>097-101>105.

     Fire Weather Watch from Friday afternoon through Friday evening
     for MOZ055>058-066>071-077>082-088>097-101>105.

KS...Red Flag Warning until 8 PM CDT this evening for KSZ073-097-101.

     Fire Weather Watch from Friday afternoon through Friday evening
     for KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...WFO SGF
FIRE WEATHER...Lindenberg/Titus
Hazardous weather outlook, Oct 13, 3:47 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
347 AM CDT Thu Oct 13 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
347 AM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

  Critical fire weather danger is expected today. Very dry air
  will lower the relative humidity levels this afternoon into the
  teens to low 20s. Wind gusts of 25 to 35 mph will also be
  possible. A red flag warning is in effect for this afternoon and
  evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Elevated to significant fire weather conditions are expected
  again on Friday. A fire weather watch is in effect for Friday
  afternoon and evening.

  The potential for a frost or freeze is increasing for early
  next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:57 AM CDTFire Weather WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 25 more12 hr

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.